Utah, 2010

Funnel Cloud in Utah, October 7, 2010

October 7, 2010 · NWS GJT · 1 event in 1 county or zone

An upper trough over the region which extended south from an upper low in Wyoming resulted in strong thunderstorms in Uintah County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper trough over the region which extended south from an upper low in Wyoming resulted in strong thunderstorms in Uintah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 7, 3:42 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 7, 3:42 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 PM MDT THU OCT 7 2010

.SHORT TERM...TODAY THROUGH SATURDAY...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN UTAH AND THE
MAJORITY OF WESTERN COLORADO THROUGH 8 PM MDT TONIGHT...

ANOTHER ACTIVE PERIOD EXPECTED THROUGH TONIGHT AS UPPER CLOSED LOW
OVER NEVADA FINALLY OPENS UP AND EJECTS NE ACROSS THE GREAT BASIN.
STRONG DIFLUENT SW FLOW PRESENT OVER THE AREA AHEAD OF THE
APPROACHING TROUGH WITH CONVECTION ALREADY BEGINNING OVER WESTERN CO.
A STRONG VORT CENTER CURRENTLY LOCATED NEAR LAS VEGAS AND VISIBLE ON
WATER VAPOR IMAGERY WILL WORK EASTWARD AS THE LOW PROGRESSES
INTO THE GREAT BASIN. STRONG PVA ASSOCIATED WITH THIS FEATURE
COMBINED WITH AN 80-90 KT JET STREAK NOSING INTO THE FOUR CORNERS
REGION TONIGHT WILL PROVIDE AMPLE LIFT TO SUPPORT WIDESPREAD
THUNDERSTORMS. MODERATE AMOUNTS OF INSTABILITY PRESENT IN THIS
MORNINGS SOUNDING ALONG WITH PLENTY OF DEEP LAYERED SPEED SHEAR AND
MOISTURE WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS THROUGH THIS
EVENING. CLEARING NOTED ON VIS SATELLITE IMAGERY OVER EASTERN UT AND
WESTERN CO THROUGH MOST OF THE MORNING HAS ACTED TO DESTABILIZE THE
ATMOSPHERE AND INCREASE CONVECTIVE POTENTIAL. STRONG 50-60 KT DEEP
LAYER SHEAR IS PROGGED OVER THE AREA THROUGH THIS EVENING AND WILL
HELP TO DEVELOP MORE ORGANIZED CONVECTION. WITH UNIDIRECTIONAL
SHEAR...EXPECT THAT ANY SPLITTING STORMS WILL BE EQUALLY STRONG
AND CAPABLE OF BECOMING SEVERE. STORMS WILL BE MOVING VERY QUICKLY
WITH STORM MOTION FROM THE SOUTH AT ABOUT 40 MPH. WITH SUCH STRONG
STORM MOTION...EXPECT A HIGH DAMAGING WIND THREAT FROM ANY STORMS
WITH LESSER OF A FLASH FLOOD THREAT. HOWEVER...ANY STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND LOCALIZED FLOODING. LARGE
HAIL IS ALSO POSSIBLE WITH SUFFICIENT INSTABILITY AND FAVORABLE WET
BULB ZERO HEIGHTS. ALSO...CANT RULE OUT THE POSSIBILITY OF AN
ISOLATED TORNADO WITH LOW LEVEL SHEAR IN THE RANGE OF 15-25 KT
THROUGH THIS EVENING ALONG WITH ANY SHEAR INDUCED BY LOCAL TERRAIN.

COLD FRONT ASSOCIATED WITH THE TROUGH PASSAGE WILL SWEEP THROUGH
THE AREA TONIGHT THROUGH EARLY FRI. SNOW LEVELS ARE EXPECTED TO
REMAIN BETWEEN 9000-1000 FT MSL WITH A FEW INCHES OF ACCUMULATION
POSSIBLE ABOVE THIS LEVEL. BY 6AM FRI THE TROUGH AXIS WILL BE
POSITIONED OVER THE UT/CO BORDER AND PUSHES OVER THE CONTINENTAL
DIVIDE BY AROUND NOON. EXPECT DRIER AIR AND CLEARING TO WORK IN FROM
THE SW THROUGHOUT THE DAY WITH INSTABILITY SHOWERS STILL LIKELY
ACROSS THE NORTH. CLEARING CONDITIONS CONTINUE INTO THE EVENING
WITH COLD LOW TEMPS EXPECTED FRI NIGHT. SOME OF THE LOWER VALLEYS
MAY SEE FIRST FREEZING TEMPS OF THE SEASON...BUT THIS WILL HAVE TO
BE WATCHED OVER THE NEXT DAY OR SO TO DETERMINE IF FREEZE WATCH IS
NEEDED.

MAINLY DRY CONDITIONS FOR SATURDAY AS COOL NW FLOW TAKES HOLD...BUT
AN ISOLATED SHOWER IS POSSIBLE OVER THE NORTHERN MTNS AS ANOTHER
VORT CENTER MOVES THROUGH.

HIGH TEMPS FRI WILL RUN 10-15 DEGREES COLDER THAN TODAY WITH COLD
OVERNIGHT LOWS FRI NIGHT. THE COOL WEATHER WILL CONTINUE INTO THE
WEEKEND.

.LONG-TERM...SATURDAY NIGHT THROUGH THURSDAY...

NORTHERLY FLOW PREVAILS SAT NIGHT INTO MONDAY AS THE LOW MOVES INTO
THE CENTRAL USA AND A RIDGE DEVELOPS OVER THE GREAT BASIN. N-NW
OROGRAPHICS FAVORABLE FOR THE NRN MOUNTAINS...BUT THE ATMOSPHERE
SHOULD BE PRETTY STABLE AND AM NOT EXPECTING MUCH IF ANY MEASURABLE
PRECIPITATION SAT NIGHT OR SUNDAY. SUNDAY MORNING COULD BE ANOTHER
CHILLY ONE ESPECIALLY WHERE SKIES CLEAR.

THE NEXT PACIFIC TROUGH MOVES INLAND ACROSS WA/OR SUNDAY NIGHT AND
ACROSS THE NRN ROCKIES MONDAY BEFORE DROPPING SOUTHEAST INTO THE
PLAINS TUE. TRAILING COLD FRONT EXPECTED TO PUSH SOUTHEAST ACROSS THE
AREA MONDAY NIGHT/TUE WITH SOME TIMING DIFFERENCES BETWEEN THE GFS
AND ECWMF. BUMPED UP THE NORTHERN AND CENTRAL MTNS TO THE CHANCE
CATEGORY FOR PRECIP MON NIGHT/TUE. SHOULD BE A PROGRESSIVE SYSTEM
WITH AN UPPER RIDGE BUILDING BACK IN BY WED AFTERNOON/EVENING WITH
DRY AND WARMER WEATHER THU UNDERNEATH THE UPPER HIGH.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING OUTFLOW WIND
GUSTS IN EXCESS OF 45 KTS AND LARGE HAIL. HEAVY RAIN IS ALSO
POSSIBLE. PERIODS OF IFR CIGS AND VISIBILITY NEAR STORMS. STRONG
SOUTHWEST FLOW ALOFT WILL ALSO CREATE EXTENSIVE MECHANICAL
TURBULENCE OVER RIDGETOPS.

SNOW LEVELS DROP TONIGHT TO NEAR 10000 FEET MSL AFTER 06Z AS COLDER
AIR MOVES OVER THE REGION FROM THE WEST. ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR ON FRIDAY IN COOL AND UNSTABLE
WESTERLY FLOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....MCS
LONG TERM......JAD
AVIATION.......JAD
Hazardous weather outlook, Oct 7, 4:45 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU OCT 7 2010

COZ001>014-017>023-UTZ022>025-027>029-081145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH
AND WESTERN COLORADO THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE
THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND WIND
GUSTS TO OVER 60 MPH POSSIBLE.

COLDER AIR ARRIVES OVERNIGHT AND WILL DRIVE SNOW LEVELS DOWN TO
AROUND 10000 FEET BY FRIDAY MORNING. THIS WILL RESULT IN LIGHT
SNOW ACCUMULATIONS OVER THE THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO WITH AMOUNTS FROM 1 TO 3 INCHES EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY DIMINISH FROM
THE SOUTHWEST ON FRIDAY THROUGH FRIDAY EVENING AS THE TROUGH MOVES TO
THE EAST. A FEW MOUNTAIN RAIN OR SNOW SHOWERS WILL CONTINUE TO
BE POSSIBLE THROUGH SATURDAY AFTERNOON...MAINLY NORTH OF
INTERSTATE 70. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE SLIGHTLY ON MONDAY AND TUESDAY...ESPECIALLY OVER THE
NORTH...AS A WEAK DISTURBANCE PASSES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND INTO THIS EVENING.

JDC

In the hours before

Special weather statement, Oct 7, 3:34 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT THU OCT 7 2010

COZ001-002-072330-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
434 PM MDT THU OCT 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 530
PM MDT...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES NORTHWEST OF MEEKER...OR 35 MILES WEST
OF CRAIG...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAYBELL...
  SUNBEAM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MCS
Local storm report, Oct 7, 4:26 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT THU OCT 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     3 E RIFLE               39.55N 107.72W
10/07/2010  M64 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1000695

EH
Local storm report, Oct 7, 4:26 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT THU OCT 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     3 E RIFLE               39.55N 107.72W
10/06/2010  M64 MPH          GARFIELD           CO   ASOS

CORRECTED DATE AND TIME OF EVENT

&&

EVENT NUMBER GJT1000695

EH
Special weather statement, Oct 7, 4:41 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MDT THU OCT 7 2010

COZ006-009-011-017-080030-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
541 PM MDT THU OCT 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DELTA...CENTRAL MESA AND
CENTRAL MONTROSE COUNTIES UNTIL 630 PM MDT...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF NUCLA...OR 25 MILES WEST OF
MONTROSE...MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY FLOOD LOW
LYING AREAS AND NORMALLY DRY WASHES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESCALANTE FORKS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MCS
Local storm report, Oct 7, 4:50 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT THU OCT 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     1 S MEEKER              40.04N 107.89W
10/07/2010  M58 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1000696

EH
Local storm report, Oct 7, 4:50 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT THU OCT 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     1 S MEEKER              40.04N 107.89W
10/07/2010  M58 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1000696

EH

The radar

The Grand Junction radar (KGJX), 217 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Uintah

When
October 7, 5:12 PM MST to 5:17 PM MST
Where
Uintah County, 2 mi NNW of Hayden to 1.68 mi W of Whiterocks
Reported by
Public
Coordinates
40.458, -109.980

A Uintah Basin resident photographed a funnel cloud near Whiterocks.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256169.